Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 323, NWS Morristown, TN

June 24, 2011Monroe County, Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 24, 2011, 2:59 PM EDT for Monroe County, Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2011, 2:59 PM EDT (18:59 UTC)
Expired
Jun 24, 2011, 4:00 PM EDT
In force
61 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC, Monroe County, TN

The radar

The Knoxville radar (KMRX), 117 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:20 PM EDTTSTM WND DMG3 E Hayesville, NCSEVERAL TREES DOWN. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS54 KMRX 241859
SVRMRX
NCC039-043-TNC123-242000-
/O.NEW.KMRX.SV.W.0323.110624T1859Z-110624T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
259 PM EDT FRI JUN 24 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
  SOUTHERN MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 400 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MURPHY...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ANDREWS...HAYESVILLE...MARBLE...BRASSTOWN...TUSQUITEE...TOPTON AND
  SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND SOUTHEAST TENNESSEE.

&&

LAT...LON 3530 8403 3522 8397 3526 8384 3525 8374
      3526 8371 3523 8368 3521 8371 3516 8373
      3516 8365 3505 8356 3500 8348 3499 8349
      3498 8362 3498 8416
TIME...MOT...LOC 1900Z 277DEG 21KT 3511 8398

$$

DH
1 follow-up statement
860 
WWUS54 KMRX 241926
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
326 PM EDT FRI JUN 24 2011

NCC039-043-TNC123-242000-
/O.CON.KMRX.SV.W.0323.000000T0000Z-110624T2000Z/
CHEROKEE NC-CLAY NC-MONROE TN-
326 PM EDT FRI JUN 24 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN MONROE...CLAY AND CHEROKEE COUNTIES...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TUSQUITEE...OR 6 MILES NORTHEAST OF HAYESVILLE...MOVING 
EAST AT 40 MPH.  OTHER SEVERE THUNDERSTORMS MAY MOVE INTO CHEROKEE 
COUNTY NORTH CAROLINA FROM SOUTHEAST MONROE COUNTY TENNESSEE. 

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  CHEROKEE...CLAY AND SOUTHERN MONROE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
FRIDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND SOUTHEAST TENNESSEE.

&&

LAT...LON 3530 8403 3522 8397 3526 8384 3525 8374
      3526 8371 3523 8368 3521 8371 3516 8373
      3516 8365 3505 8356 3500 8348 3499 8349
      3498 8362 3498 8416
TIME...MOT...LOC 1925Z 271DEG 34KT 3509 8369

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:24 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 24, 1:24 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
124 PM EDT FRI JUN 24 2011

.AVIATION...WEAK FRONTAL BOUNDARY OVER THE REGION WILL CONTINUE TO
SAG SLOWLY SOUTH TODAY BEFORE STALLING. SHOULD CONTINUE TO SEE SOME
CONVECTION SOUTH IN VICINITY OF BOUNDARY...BOTH TODAY AND AGAIN
TOMORROW. WILL CARRY VCTS AND/OR CB TO COVER THIS AT CHA AND
TYS...BUT WILL CARRY BRIEF TEMPO TSRA AT CHA EARLY.  ANY FOG
FORMATION FOR TONIGHT PROBLEMATIC AT THIS POINT...GIVEN
UNCERTAINTIES ABOUT HOW MUCH DRYING WILL OCCUR AND WHETHER WINDS
WILL DECOUPLE. BEST CHANCE FOR FOG APPEARS TO BE TRI...SO WILL ADD
MVFR VIS THERE. LOWER VALUES POSSIBLE AS IS FOG ELSEWHERE.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LDW
Hazardous weather outlook, Jun 24, 5:30 AM EDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI JUN 24 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT FRI JUN 24 2011 /430 AM CDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL BE PRESENT ACROSS THE SOUTHERN
APPALACHIANS THIS AFTERNOON AND EVENING...AS A COOL FRONT MOVES EAST
ACROSS THE TENNESSEE RIVER VALLEY. SCATTERED THUNDERSTORMS WILL FORM
WELL AHEAD OF THIS BOUNDARY...WITH THE GREATEST COVERAGE EXPECTED
GENERALLY SOUTH OF INTERSTATE 40. SOME STORMS COULD BECOME SEVERE
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND LOCALLY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STAGNANT BUT ACTIVE WEATHER PATTERN IS EXPECTED OVER THE SOUTHERN
APPALACHIAN REGION THROUGH THE MIDDLE OF NEXT WEEK...WITH SCATTERED
SHOWERS AND THUNDERSTORMS EXPECTED EACH DAY...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SOME STORMS COULD BECOME SEVERE EACH
DAY THROUGH THE MIDDLE OF NEXT WEEK...ALONG WITH THE POTENTIAL FOR
ORGANIZED THUNDERSTORM COMPLEXES ORIGINATING FROM THE MID
MISSISSIPPI RIVER VALLEY. EACH DAY...THERE WILL BE THE POTENTIAL FOR
STRONG DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THE MIDDLE OF NEXT
WEEK.

In the hours before

Special weather statement, Jun 24, 12:02 PM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1202 PM EDT FRI JUN 24 2011

TNZ085>087-241645-
MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
1202 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND MCMINN COUNTIES UNTIL
1245 PM EDT...

AT 1158 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF ATHENS...MOVING EAST AT 25 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ATHENS...ETOWAH...
CLEAR WATER...ENGLEWOOD...MOUNT VERNON AND TELLICO PLAINS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Jun 24, 1:32 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
132 PM EDT FRI JUN 24 2011

TNZ081-082-098-099-241830-
BLEDSOE TN-HAMILTON TN-MARION TN-SEQUATCHIE TN-
1232 PM CDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...EXTREME
SOUTHERN BLEDSOE AND SEQUATCHIE COUNTIES UNTIL 130 PM CDT/230 PM
EDT/...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR GRUETLI-LAAGER...OR 15 MILES WEST OF
DUNLAP...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GRIFFITH CREEK AROUND 1245 PM CDT.
CARTWRIGHT AROUND 100 PM CDT.
DUNLAP AROUND 110 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD
Local storm report, Jun 24, 2:07 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
207 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     TSTM WND DMG     5 NE TELLICO PLAINS     35.42N 84.24W
06/24/2011                   MONROE             TN   AMATEUR RADIO

            A FEW TREES DOWN. REPORTED BY SPOTTER/HAM RADIO OPERATOR.

&&

FERRELL
Special weather statement, Jun 24, 2:08 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
208 PM EDT FRI JUN 24 2011

TNZ072-085>087-241845-
BLOUNT SMOKY MOUNTAINS TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST
MONROE TN-
208 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...MONROE AND MCMINN
COUNTIES UNTIL 245 PM EDT...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS 6 MILES SOUTH OF
MADISONVILLE...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE STORMS INCLUDE...TELLICO PLAINS...TARIFFVILLE AND
CITICO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TD
Special weather statement, Jun 24, 2:31 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT FRI JUN 24 2011

TNZ082>085-099-100-241915-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MCMINN TN-MEIGS TN-RHEA TN-
231 PM EDT FRI JUN 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MCMINN...HAMILTON...
BRADLEY...SOUTHERN BLEDSOE AND EXTREME SOUTHERN RHEA COUNTIES UNTIL
315 PM EDT/215 PM CDT/...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
SODDY-DAISY...OR 10 MILES SOUTHWEST OF DAYTON...MOVING EAST AT 20
MPH.  ANOTHER STRONG STORM WAS NEAR HOPEWELL.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SHADY GROVE...
GRAYSVILLE...BIRCHWOOD...MCDONALD...BIG SPRING...HOPEWELL AND
HILLSVIEW.

TD
Local storm report, Jun 24, 2:57 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT FRI JUN 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             6 NW DUNLAP             35.43N 85.46W
06/24/2011  E1.00 INCH       SEQUATCHIE         TN   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON AND ALONG FREDONIA ROAD. REPORTED
            BY DISPATCH.

0219 PM     TSTM WND DMG     6 NW DUNLAP             35.43N 85.46W
06/24/2011                   SEQUATCHIE         TN   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS FREDONIA ROAD. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:05 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Roane25 min
Jun 23, 8:13 PM EDTSevere Thunderstorm WarningMRXAnderson, Morgan, Roane, Scott32 min
Jun 23, 8:24 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Jefferson, Knox, Sevier36 min
Jun 24, 12:37 AM EDTTornado WarningMRXAnderson, Blount, Knox, Loudon, Morgan, Roane and 1 more68 min
Jun 24, 1:38 AM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier67 min
Jun 24, 1:56 AM EDTAreal Flood AdvisoryMRXAnderson, Blount, Cocke, Grainger, Hamblen, Jefferson and 6 more3 hr
Jun 24, 2:36 AM EDTFlash Flood WarningMRXAnderson, Knox, Morgan3 hr
Jun 24, 3:24 AM EDTSevere Thunderstorm WarningMRXCocke, Jefferson, Knox, Sevier51 min
Jun 24, 4:41 AM EDTFlash Flood WarningMRXJefferson, Sevier3 hr
Jun 24, 5:27 AM EDTAreal Flood WarningMRXAnderson, Knox3 hr
Jun 24, 6:33 AM EDTAreal Flood AdvisoryMRXMcMinn, Meigs, Monroe3 hr
Jun 24, 7:19 AM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Jun 24, 12:33 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe42 min
Jun 24, 2:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie62 min
Jun 24, 2:42 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Polk63 min
Jun 24, 2:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk62 min
Jun 24, 2:50 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie24 min
Jun 24, 2:58 PM EDTAreal Flood AdvisoryMRXBledsoe, Hamilton, Marion, Sequatchie3 hr
Jun 24, 3:22 PM EDTAreal Flood AdvisoryMRXBlount, McMinn, Meigs, Monroe, Polk3 hr
Jun 24, 3:34 PM EDTFlash Flood WarningMRXBlount, Monroe3 hr
Jun 24, 3:41 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.